Accutane is described as a powerful, yet safe, drug for the treatment of severe acne, when used as directed. However, there are several well-documented side effects such as severe depression and suicide - and others that are suspected.
Recently, Accutane warnings were strengthened to reflect concerns that the drug may be linked to depression and thoughts of suicide in some people. The warning reads in part notified doctors that the drug "may cause depression, psychosis, and, rarely, suicidal ideation, suicide attempts and suicide.''
However, many patients and physicians remain unaware of these dangerous side effects. If you or a family member is taking Accutane you should be aware of these dangers.
The knowledge these side effects became widely after a US Congressman's son committed suicide. Rep. Bart Stupak says his 17-year-old son's suicide earlier this year may be linked to the popular acne medicine. His son, Bart Stupak Jr., known as "B.J.," shot and killed himself. Stupak was popular in school, a football player, and killed himself after a prom-night party.
There may be many more suicide cases be linked to Accutane. Rep. Stupak stated, "We are up over 100 reports, that's just what is coming in to us, so I believe there are probably over a thousand cases,"
"The average time is 88 days from when you start taking it, and the effect is very sudden.... You are doing strange things at 3 a.m. and you are dead at 7 a.m."
Below is an excerpt from the new Medication Guide warning patients about the possible depression/suicide side effects of Accutane.
Possible serious side effects of taking Accutane include birth defects and mental disorders
Mental problems and suicide. Some patients, while taking Accutane or soon after stopping Accutane, have become depressed or developed other serious mental problems. Signs of these problems include feelings of sadness, irritability, unusual tiredness, trouble concentrating, and loss of appetite. Some patients taking Accutane have had thoughts about hurting themselves or putting an end to their own lives. There were reports that some of these people did not appear depressed. No one knows if Accutane caused these behaviors or if they would have happened even if the person did not take Accutane.
Stop using Accutane and tell your provider right away if you:
* start to feel sad or have crying spells
* lose interest in your usual activities
* have changes in your normal sleep patterns
* become more irritable than usual
* lose your appetite
* become unusually tired
* have trouble concentrating
* withdraw from family and friends
* start having thoughts about hurting yourself/myself or taking your/my own life (suicidal thoughts)